Alert archive / Florida / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 70, NWS Melbourne, FL

August 13, 2018Seminole County, Volusia County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Aug 13, 2018, 6:18 PM EDT for Seminole County, Volusia County, Florida. It was in force for 23 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 13, 2018, 6:18 PM EDT (22:18 UTC)
Expired
Aug 13, 2018, 6:41 PM EDT
In force
23 min
Issued by
NWS Melbourne, FL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Seminole County, FL, Volusia County, FL

The radar

The Melbourne radar (KMLB), 94 km from the middle of the area, began a volume at 22:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 13, 6:19 PM EDTTSTM WND DMG3 Nw Lake Jessup, FLPICTURES RELAYED VIA SOCIAL MEDIA OF A LARGE POOL ENCLOSURE BLOWN ON TOP OF A ROOF ALONG WITH DAMAGE TO A WOOD FENCE. TIME ESTIMATED FROM RADAR.
Aug 13, 6:23 PM EDTTSTM WND GST 45Sanford Airport, FLKSFB ASOS MEASURED PEAK GUST OF 39KT/45MPH FROM THE SSW

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 10.3 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2018-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 155 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2018-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -40 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
155 J/kg
Mixed-layer CIN
-114 J/kg
Mixed-layer LCL
1150 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-40 m²/s²
0-3 km storm-relative helicity
-37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

325 
WUUS52 KMLB 132218
SVRMLB
FLC117-127-132300-
/O.NEW.KMLB.SV.W.0070.180813T2218Z-180813T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Melbourne FL
618 PM EDT MON AUG 13 2018

The National Weather Service in Melbourne has issued a

* Severe Thunderstorm Warning for...
  Central Seminole County in east central Florida...
  South central Volusia County in east central Florida...

* Until 700 PM EDT.

* At 618 PM EDT, a severe thunderstorm was located over Sanford,
  moving north at 15 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Deltona, Sanford, Oviedo, Winter Springs and DeLand. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2867 8120 2872 8135 2900 8129 2893 8106
TIME...MOT...LOC 2218Z 198DEG 15KT 2878 8125 

HAIL...<.75IN
WIND...60MPH
 
$$

Sedlock
2 follow-up statements
786 
WWUS52 KMLB 132231
SVSMLB

Severe Weather Statement
National Weather Service Melbourne FL
631 PM EDT MON AUG 13 2018

FLC117-127-132300-
/O.CON.KMLB.SV.W.0070.000000T0000Z-180813T2300Z/
Seminole FL-Volusia FL-
631 PM EDT MON AUG 13 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM EDT
FOR NORTH CENTRAL SEMINOLE AND SOUTH CENTRAL VOLUSIA COUNTIES...

At 631 PM EDT, a severe thunderstorm was located over Sanford, moving
northeast at 15 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Deltona, Sanford, DeLand, Orange City and Lake Helen. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2874 8116 2878 8131 2900 8129 2893 8106
TIME...MOT...LOC 2231Z 207DEG 11KT 2880 8123 

HAIL...<.75IN
WIND...60MPH
 
$$

Sedlock
833 
WWUS52 KMLB 132241
SVSMLB

Severe Weather Statement
National Weather Service Melbourne FL
641 PM EDT MON AUG 13 2018

FLC117-127-132250-
/O.CAN.KMLB.SV.W.0070.000000T0000Z-180813T2300Z/
Seminole FL-Volusia FL-
641 PM EDT MON AUG 13 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL SEMINOLE AND
SOUTH CENTRAL VOLUSIA COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However, gusty winds of 
45 to 55 mph will be possible locally and heavy rain are still 
possible with this thunderstorm cluster.

LAT...LON 2874 8116 2878 8131 2900 8129 2893 8106
TIME...MOT...LOC 2239Z 198DEG 15KT 2884 8122 

$$

Sedlock

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 3:05 PM EDT, 3 hours 13 minutes earlier.

Area forecast discussion, Aug 13, 3:05 PM EDT, 3 hours 13 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
305 PM EDT Mon Aug 13 2018

.DISCUSSION...

Currently-Tonight...Slower start to convection today due to some
drier air aloft and delayed sea breeze from slightly stronger
offshore flow, especially north of Melbourne. In fact, offshore
moving cu field on satellite north of the Cape indicates sea breeze
may not form at all along the Volusia coast. The HRRR/WRF have not
shown much run to run consistency on overall convective coverage
into the afternoon. However enough moisture exists for at least
scattered showers and storms to develop across the area through late
afternoon/early evening, pushing toward the north to northeast.
Isolated stronger storms possible with any boundary collisions that
occur, with frequent lightning, strong wind gusts and locally heavy
rainfall the main concerns. Storms and any lingering debris cloud
rainfall will diminish through the evening hours, with rain chances
ending by midnight.

Tue-Wed...Ridge axis begins to lift northward across the area
through mid week, with low level S/SW flow Tuesday becoming S/SE on
Wednesday. Sufficient moisture will remain in place for scattered
showers and storms to develop tomorrow afternoon. Also, offshore
flow weakens enough for sea breeze to form and push inland,
providing focus for boundary collisions and enhanced thunderstorm
development across the area into late day. Into Wednesday, drier air
then begins to work into southern areas as ridge lifts farther north
with models continuing to indicate best chance for showers/storms
from Osceola County and across eastern Orange/Seminole and Volusia
counties with late day sea breeze interactions. Highs in the lower
90s over much of the area each day.

Thu-Sun...(Previous Discussion) GFS/ECMWF models have the mid level
ridge strengthening across central FL into Thu and Friday with 500
mbs heights to 594 DM over the area. The low level ridge will also
lift slowly northward across northern portions of east central
Florida into late week. This will spell a drier airmass across the
region with more limited sea breeze convection expected. Will
indicate rain chances below normal in the 20 percent range near the
coast and up to 20-30 percent for the interior. Mid level heights
are forecast to decrease slightly at 500 mbs over the weekend though
the center of the mid level ridge aloft will remain across central
FL. This should continue the trend of below normal rain chances (20
percent coastal to 30 percent interior) and hot temperatures in the
lower 90s coastal to the mid 90s across interior sections.

&&

.AVIATION...Some drier air above the surface noted on sounding at
Cape Canaveral resulted in slow cloud growth this morning, but
recent satellite was showing more development and a few showers were
starting to pop up. Expect the sea breeze forming from Cape
Canaveral southward to generate isolated to scattered storms during
the mid to late afternoon. Boundary interactions should then
propagate storms towards the interior terminals through early
evening. Short range models show there's still a chance for strong
storms from KISM-KMCO-KSFB-KDAB down to KTIX and possibly reaching
KMLB towards sunset. Becoming VFR areawide before midnight.
Scattered storms Tue afternoon.

&&

.MARINE...
Tonight-Tue...S/SW winds up to 10-15 knots tonight will become 5-10
knots into tomorrow morning, with winds increasing again and
becoming S/SE into the afternoon as sea breeze forms and move
inland. Seas will continue to range from 1-2 feet. Main concern for
boaters will continue to be the potential for offshore moving storms
during the afternoon and evening hours.

Wed-Sat...SE/S winds Wed will become SE/ESE into late week through
the weekend as the surface ridge lifts northward and remains across
central Florida. Overall coverage of showers and storms will be
limited this period with mainly isolated showers/storms expected
across the east central FL Atlantic waters.

&&

.HYDROLOGY...
No sites along the Saint Johns river are at or above Flood Stage,
with Astor, Sanford and Lake Harney forecast points remaining in
Action Stage. Recent rains this weekend may cause additional sites
to near Action Stage. Refer to the latest Hydrologic Statements
(RVSMLB) for the latest stage and forecast information.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  73  91  74  91 /  40  50  30  40
MCO  74  93  75  92 /  30  50  30  40
MLB  74  91  75  91 /  30  50  30  20
VRB  73  91  74  91 /  30  30  20  20
LEE  75  92  76  93 /  30  40  20  30
SFB  74  93  75  93 /  30  50  30  40
ORL  75  93  76  92 /  30  50  30  40
FPR  73  90  74  91 /  30  30  20  20

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
&&

Short/Long Term...Weitlich
Impact Wx/Aviation...Lascody
Radar...Smith
Hazardous weather outlook, Aug 13, 11:23 AM EDT, 6 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
1123 AM EDT Mon Aug 13 2018

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-132200-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia County-
Northern Lake County-Orange-Seminole-Southern Brevard County-
Osceola-Indian River-Okeechobee-St. Lucie-Martin-
Coastal Volusia County-Southern Lake County-
Northern Brevard County-
1123 AM EDT Mon Aug 13 2018

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...THIS AFTERNOON.

.THUNDERSTORM IMPACT...
Scattered thunderstorms will develop this afternoon and move to the
northeast at 10 to 15 mph. Boundary interactions are forecast to
increase the coverage and intensity of thunderstorms during the late
afternoon and early evening, especially along the coast and near the
Interstate 4 corridor.

Lightning strikes will be the primary hazard, which will be frequent
in a few strong storms. Wind gusts around 50 mph and torrential
downpours of 2 to 3 inches will be possible as well. Move indoors
immediately if thunder is heard or of skies darken to the west and
southwest.

.MARINE THUNDERSTORM GUST IMPACT...
Scattered storms will move to the northeast at 10 to 15 mph across
central Florida.  A few storms will push across the Intracoastal
Waterway and into the nearshore Atlantic waters during the afternoon
and early evening. Gusty winds up to 45 mph will be possible.
Mariners should remember that these strong wind gusts often occur
well ahead of the heavy rain and lightning associated with an
approaching storm.

.RIVER FLOOD IMPACT...
The Saint Johns River at Astor, Sanford, and above Lake Harney
near Geneva remain above Action Stage. River levels are forecast
to remain steady or slowly fall into late week.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
Storm coverage will gradually diminish through the middle of the
week as drier air aloft pushes into the region. Lightning strikes
will continue to be the main hazard, but the drier air aloft will
keep the thunderstorm gust potential elevated. Slow moving storms
will produce local rain amounts of up to 2 inches in a short period
of time, leading to water ponding problems on roadways and in other
poorly drained areas.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated this afternoon.

Lascody/Bragaw

In the hours before

Local storm report, Aug 13, 5:10 PM EDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
510 PM EDT MON AUG 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0456 PM     TSTM WND GST     KISSIMMEE AIRPORT       28.29N 81.44W
08/13/2018  M43 MPH          OSCEOLA            FL   ASOS

&&

JCP
Special weather statement, Aug 13, 5:39 PM EDT, 39 minutes before
Special Weather Statement
National Weather Service Melbourne FL
539 PM EDT MON AUG 13 2018

FLZ147-132230-
Northern Brevard County FL-
539 PM EDT MON AUG 13 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BREVARD COUNTY UNTIL
630 PM EDT...

At 539 PM EDT, Doppler radar was tracking a strong thunderstorm over
Titusville, moving northeast at 25 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Titusville, Port Saint John, Mims, Titusville Airport and Scottsmoor.

LAT...LON 2843 8078 2847 8089 2848 8088 2851 8088
      2853 8094 2856 8093 2858 8095 2859 8094
      2861 8097 2879 8097 2879 8079 2880 8079
      2880 8075 2879 8074 2880 8074 2880 8069
      2877 8067
TIME...MOT...LOC 2139Z 206DEG 24KT 2858 8086

Sedlock
Special weather statement, Aug 13, 5:47 PM EDT, 31 minutes before
Special Weather Statement
National Weather Service Melbourne FL
547 PM EDT MON AUG 13 2018

FLZ045-046-144-132230-
Orange FL-Seminole FL-Southern Lake County FL-
547 PM EDT MON AUG 13 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SEMINOLE AND
NORTHWESTERN ORANGE COUNTIES UNTIL 630 PM EDT...

At 547 PM EDT, Doppler radar was tracking a strong thunderstorm over
Winter Garden, moving northeast at 25 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Orlando, Apopka, Altamonte Springs, Ocoee and Winter Garden.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 2879 8164 2878 8142 2879 8141 2879 8138
      2862 8137 2846 8152 2854 8170
TIME...MOT...LOC 2147Z 206DEG 24KT 2857 8157

Sedlock
Local storm report, Aug 13, 5:54 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
554 PM EDT MON AUG 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0542 PM     TSTM WND GST     ORLANDO EXECUTIVE AIRPO 28.55N 81.34W
08/13/2018  M43 MPH          ORANGE             FL   ASOS

&&

JCP
Local storm report, Aug 13, 6:06 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
606 PM EDT MON AUG 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0547 PM     TSTM WND GST     5 SE LAKE APOPKA        28.59N 81.57W
08/13/2018  M50 MPH          Orange             FL   PUBLIC

            MEASURED WIND GUST IN WINTER GARDEN.

&&

JCP
Special weather statement, Aug 13, 6:10 PM EDT, 8 minutes before
Special Weather Statement
National Weather Service Melbourne FL
610 PM EDT MON AUG 13 2018

FLZ041-046-132300-
Seminole FL-Inland Volusia FL-
610 PM EDT MON AUG 13 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SEMINOLE AND SOUTH
CENTRAL VOLUSIA COUNTIES UNTIL 700 PM EDT...

At 609 PM EDT, Doppler radar was tracking a strong thunderstorm over
Sanford, moving north at 20 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Deltona, Sanford, Altamonte Springs, Oviedo and Winter Springs.

LAT...LON 2887 8109 2863 8122 2864 8137 2879 8138
      2892 8134
TIME...MOT...LOC 2209Z 198DEG 16KT 2875 8128

Sedlock

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 5:39 PM EDTSpecial Weather StatementMLBSeminole51 min
Aug 13, 5:47 PM EDTSpecial Weather StatementMLBLake43 min
Aug 13, 5:49 PM EDTSpecial Marine WarningMLB116 min
Aug 13, 6:10 PM EDTSpecial Weather StatementMLBSeminole50 min
Aug 13, 6:42 PM EDTSpecial Weather StatementMLBVolusia48 min
Aug 13, 6:57 PM EDTSpecial Weather StatementMLBVolusia48 min
Aug 13, 7:00 PM EDTSpecial Marine WarningMLB90 min
Aug 13, 7:14 PM EDTSpecial Weather StatementMLBVolusia46 min

Nearby

Severe Thunderstorm Warnings in Florida, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.